Alabama, 2022

Damaging Winds in Alabama, August 19, 2022

August 19, 2022 · NWS HUN · 2 events in 1 county or zone

A strong thunderstorm became severe around 1800 LST on the east side of Huntsville atop Monte Sano Mountain. A young hiker was killed when a tree limb hit him on the head while hiking Bluff Line Trail of Monte Sano Nature Preserve.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong thunderstorm became severe around 1800 LST on the east side of Huntsville atop Monte Sano Mountain. A young hiker was killed when a tree limb hit him on the head while hiking Bluff Line Trail of Monte Sano Nature Preserve. At the nearby Monte Sano Campground, at least one large tree and numerous large tree limbs were knocked down. A number of awnings of motor homes/campers were damage as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 19, 4:00 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 19, 4:00 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
500 PM CDT Fri Aug 19 2022

...New AVIATION...

.NEAR TERM...
(Tonight)
Issued at 235 PM CDT Fri Aug 19 2022

Temperatures early this afternoon are similar to this time
yesterday with most locations in the 80s. However, the dewpoints
have increased on average by about 5-8 degrees making for a much
more humid afternoon. PW values currently range from around
1.4-1.7 inches. These values are near to slightly above the mean
of late August PW climatology. This moisture varies across the
forecast area with better moisture to the east. Model soundings
indicate good low-level moisture but moisture really fades off in
the mid and upper levels. This can also be seen on water vapor
imagery with drier air pushing into the area from the northwest.
As the surface, there is a weak frontal boundary located just to
the south of the area. Despite the drier air aloft, there have
been a few showers/storms that have developed along and to the
north of this boundary where there is some low-level convergence.
So far, there have not been but a few rumbles of thunder. It
appears that storms are having a difficult time developing with
the drier air aloft. Expect most activity will come to an end near
sunset with the loss of daytime heating. For now, it looks like
the best convergence for showers/storms overnight will be to the
south of the forecast area but some precipitation could sneak
into southern portions of the forecast area overnight. Lows will
range from the mid 60s to low 70s.

&&

.SHORT TERM...
(Saturday through Monday)
Issued at 235 PM CDT Fri Aug 19 2022

Models indicate a real surge of moisture on Saturday as the front
pushes in from the south. PW values will approach 2 inches. These
values are near the 90th percentile of PW climatology for late
August. An upper level jet will approach from the northwest during
this timeframe as a closed low at 500 mb moves across the Upper
Mississippi River Valley. Model soundings indicate the mid and
upper levels saturate on Saturday. This will lead to weaker lapse
rates aloft but should increase in the coverage of showers/storms.
One interesting note, is that the latest CAMs are rather sparse
with the coverage tomorrow but given the high PW and low-level
convergence, will stay with PoPs around 60% but this may be a bit
high. Any showers/storms that do develop will be capable of
producing heavy downpours.

Expect decent diffluent flow ahead of the approaching upper level
jet Saturday night into Sunday. The closed upper level low at 500
mb will also be progressing eastward across the Great Lakes
region. Moisture will also remain elevated across the area with PW
values near 2 inches. Due to all these factors, continued with
elevated PoPs in the overnight period around 50%. The best chance
for heavy rainfall and localized flooding may come on Sunday. The
upper level jet will pass to the north at its peak intensity of
around 70 kts. PW values will remain elevated around 2 inches
during this timeframe as well. Overall, a wet weekend is forecast
but may see some prolonged breaks in precipitation during the day
on Saturday. Highs will be on the cooler side with the widespread
rainfall. Highs will range from the low to mid 80s.

This front will slowly push to the south across the area on
Monday. Best chances for precipitation will be across southeastern
portions of the forecast area. Dewpoints will remain elevated
behind the front with no relief from the elevated humidity
forecast for the next 7 days.

&&

.LONG TERM...
(Monday night through Friday)
Issued at 235 PM CDT Fri Aug 19 2022

The front will slowly push through the forecast area early next
week and looks to stall just to the south of the area. Models are
coming into better agreement with the front keeping it just to the
south of the forecast area. Due to this, PoPs are lower but did
keep some lower end PoPs in the forecast to account for some
uncertainty in the location of the front next week. Based on
latest trends, these PoPs may be removed completely in later
forecast issuances. Regardless of the location of the front, it
looks like dewpoints will remain elevated in the upper 60s to low
70s. Highs each day will be in the mid to upper 80s with lows in
the mid to upper 60s.

&&

.AVIATION...
(00Z TAFS)
Issued at 500 PM CDT Fri Aug 19 2022

Isolated to scattered SHRA/TSRA will dissipate this evening
leaving VFR conditions. However, lower clouds and patchy FG are
expected after 08-09Z. Have included MVFR ceilings of 020-030agl
at KHSV and KMSL. These clouds should lift above 030agl by 16Z.
Then, scattered to numerous SHRA and TSRA are expected to
develop. These could drop conditions to MVFR and perhaps IFR
easily for brief periods Saturday afternoon.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...MA
SHORT TERM....MA
LONG TERM....MA
AVIATION...17
Hazardous weather outlook, Aug 19, 1:42 PM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
242 PM CDT Fri Aug 19 2022

ALZ001>010-016-TNZ076-096-097-201945-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
242 PM CDT Fri Aug 19 2022

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...This afternoon and tonight.

Scattered showers and storms are expected for northeast Alabama with
isolated to scattered elsewhere across northwest Alabama and
southern middle Tennessee. Heavy downpours could lead to localized
flash flooding, mainly in area of poor drainage.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered to numerous thunderstorms are expected each afternoon
through Monday night. Heavy downpours could lead to localized flash
flooding, especially in area of poor drainage.

Chances for isolated to scattered afternoon thunderstorms will also
continue Tuesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 19, 3:09 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Huntsville AL
409 PM CDT Fri Aug 19 2022

ALZ007-008-016-192145-
Marshall AL-Morgan AL-Cullman AL-
409 PM CDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of west central
Marshall and southeastern Morgan Counties through 445 PM CDT...

At 407 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Morgan City, or 11 miles west of Arab, moving east
at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hartselle, Falkville, Eva, Lacon, Ryan Crossroads, Florette, Joppa,
Hulaco and Cole Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3429 8692 3443 8694 3445 8655 3428 8653
TIME...MOT...LOC 2107Z 267DEG 10KT 3435 8670

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

McCoy
Special weather statement, Aug 19, 4:45 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Huntsville AL
545 PM CDT Fri Aug 19 2022

ALZ006-192315-
Madison AL-
545 PM CDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of central Madison
County through 615 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm over
eastern Huntsville, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Huntsville, Moores Mill, Meridianville, Redstone Arsenal, Owens Cross
Roads, Gurley, Alabama A And M University, Maysville, Ryland and
Hampton Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3478 8634 3474 8634 3473 8636 3472 8636
      3458 8648 3466 8665 3487 8658
TIME...MOT...LOC 2245Z 205DEG 12KT 3471 8654

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

McCoy

The radar

The Northeast Alabama radar (KHTX), 47 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
August 19, 5:05 PM CST
Where
Madison County, 0.89 mi SE of Huntsville Mills Arp
Measured
48 kt (55 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$500
Reported by
Broadcast Media
Coordinates
34.740, -86.540

A 22 year old male was killed after being struck by a large falling tree limb along Bluff Line Trail at Monte Sano Nature Preserve near Bankhead Parkway. Time was estimated from radar.

Thunderstorm Wind, Madison

When
August 19, 5:05 PM CST
Where
Madison County, 2.15 mi NNW of Dug Hill
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
34.750, -86.510

At least one tall tree and several large tree limbs were knocked down at the Monte Sano campground. Time estimated by nearby measured wind gust.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Madison2022-08-1922MaleCampingDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051056, 1051057.